Maryland, 2005

Flash Flooding and Flood in Maryland, April 2 to 3, 2005

April 2 to 3, 2005 · NWS LWX · 7 events in 5 counties and zones

A strong cold front crossed the Mid Atlantic Saturday, April 2nd. This front brought severe thunderstorms that downed trees and power lines as well as heavy downpours that flooded rivers, streams, and roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front crossed the Mid Atlantic Saturday, April 2nd. This front brought severe thunderstorms that downed trees and power lines as well as heavy downpours that flooded rivers, streams, and roadways. After the front passed, strong winds downed trees and power lines mainly in the higher terrain of western Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 2, 11:10 AM EST, 30 minutes earlier.

Area forecast discussion, Apr 2, 11:10 AM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EST SAT APR 2 2005

.SHORT TERM (REST OF TODAY)...

STRONG STORM SYSTEM WILL BRING A VAREITY OF CONDITIONS TO THE CWA
OVER THE NEXT 24 HOURS. FLOOD AND SEVERE THREATS ARE THE MAIN
FOCUS FOR THE REMAINDER OF TODAY AND WILL BE FOCUSED ON DURING
THIS UPDATE. SYNOPTIC WIND THREAT FOR OUR ENTIRE CWA AND SNOW
THREAT ACROSS OUR WESTERN CWA TONIGHT/SUN WILL BE DISCUSSED
FURTHER IN THE AFTERNOON PACKAGE.

MSL PRESSURE ANALYSIS SHOWS LOW PRESSURE CENTER (ABOUT 992 MB)
ACROSS NORTHERN VA AT 15Z. WARM FRONT HAS NUDGED NORTH OF LOWER
SOUTHERN MD...AND IS MAKING A RUN TOWARD THE DISTRICT. ALONG AND
SOUTH OF THE WARM FRONT...TEMPERATURES HAVE RISEN AOA 60F...WITH
DEWPOINTS OF 55-60F ACROSS THIS REGION. AXIS OF MOISTURE/THETA-E
CONVERGENCE/ADVECTION EXISTS ROUGHLY FROM BWI SW THROUGH DCA DOWN
TO SPOTSY COUNTY...AND POINTS EAST. THIS IS SUPPORTING ORGANIZED
CONVECTION...PER LATEST RADAR IMAGES AND WARNINGS THAT HAVE BEEN
ISSUED. THIS AREA OF ORGANIZED CONVECTION WILL MOVE EAST THROUGH
OUR CWA THROUGH EARLY AFTERNOON. HOWEVER...ANOTHER ROUND
OF POTENTIALLY SEVERE CONVECTION IS EXPECTED TO OCCUR AS DRY SLOT
BRIEFLY WORKS INTO OUR CWA AND STRONG UPPER LEVEL ENERGY SWINGS
ACROSS LATER THIS AFTERNOON/EVENING. SEVERE THREATS ARE SEVERAL-
FOLD...AND WILL INCLUDE DAMAGING WINDS...HAIL...AND HEAVY
RAINFALL. SHEAR AND HELICITY PROFILES SUGGEST THE POSSIBILITY OF
AN ISOLATED TORNADO. THREATS HAVE BEEN HIGHLIGHTED IN HWO
PRODUCTS. ZONES WILL HAVE CATEGORICAL POPS FOR OUR ENTIRE CWA AND
WILL ENHANCE WORDING FOR OUR CWA...ESPECIALLY EAST OF THE BLUE
RIDGE WHICH IS BETTER SUITED FOR SEVERE.

&&

.AVIATION...IFR/MVFR CONDITIONS IN RA/TSRA THROUGH THE EVENING
HOURS...THEN IMPROVING CONDITONS TO MVFR/VFR FROM ABOUT 02Z-03Z
ON. INCLUDED WIND SHEAR THROUGH AFTERNOON...THEN WIND CONCNERN
WILL BE INCREASE SYNOPTIC WINDS FROM THE NW.

&&

.PREVIOUS DISCUSSION...
(ISSUED 334 AM EST SAT APR 2 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...

LOW PRES OVER WV THIS MORNING WILL INTENSIFY RAPIDLY AS IT MOVES
SLOWLY NORTHEAST INTO UPSTATE NY BY SUN AFTERNOON. LATEST RADAR
IMAGERY SHOWS LARGE AREA OF RAIN ALG FRONTAL ZONE FROM NRN WV SOUTH
TO SW VA WHILE LIGHT TO OCCASIONALLY MDT SHOWERS CONTINUE TO LIFT
NWD FROM SRN VA INTO NRN VA AND MD AS WARM AIR IS BEING LIFTED ATOP
COOL AIR. LATEST SHORT-TERM GUIDANCE SUGGESTS FORCED BAND OF RAIN
WILL ENTER THE SW CORNER AROUND 12Z AND TRAVERSE THE REST OF THE CWA
BETWEEN 15Z-21Z. 06Z RUC GUIDANCE INDICATES VERY STRONG BANDING
FEATURE SO EXPECT VERY INTENSE RAINFALL RATES WITH THIS LINE GIVEN
DIVERGENT/DIFLUENT UPPER FLOW...HIGH PWS OF UP TO 1.5 INS AND HIGH K
INDICES. AN INCH OR BETTER RAINFALL RATES ARE POSSIBLE IN THE
HEAVIEST SHOWERS/TSTMS. THIS WILL BE PLENTY TO CAUSE SMALL STREAM
FLOODING GIVEN HIGH STREAM FLOW. A THREAT OF SVR WX MAINLY IN THE
FORM DAMAGING WINDS ALSO EXISTS ESPECIALLY AS YOU GO SOUTH AND EAST.
LOWER SRN MD AND AREAS CLOSER TO THE CHESAPEAKE BAY HAVE THE
GREATEST RISK OF SEEING ANY SVR AS WARM FRONT WILL LIKELY LIFT NORTH
OF THOSE AREAS. HVY RAINS PUSHES EAST OF THE BAY AROUND 21Z WITH
SHOWERS STILL POSSIBLE IN WRAP AROUND MOISTURE.

TONIGHT...STRONG CAA ON BACKSIDE OF DEEPENING MID-LVL CYCLONE AND
STRON UPSLOPE WILL CHANGE RAIN TO SNOW SHOWERS ACROSS THE HIGHER
ELEVS. SHSN WILL BECOME HEAVY AFTER MIDNIGHT SUN WITH SVRL INCHES OF
ACCUMULATION. WINTER STORM WATCH ISSUED FOR FIVE WRN MOST COUNTIES.
REST OF THE AREA WILL SEE CLOUDY SHOWERY CONDITIONS AS MOISTURE
WRAPS UP AROUND MID CYCLONE.

LONG TERM (SUNDAY THROUGH FRIDAY)...

VERY CHALLENGING FCST FOR BOTH FCSTRS TNGT. I HV UPPED THE ANTE A
BIT IN THE WRN PART OF THE CWA FOR SUN.

VERTICALLY STACKED LOW WL BE OVR ERN PA BY SUN MRNG. TIGHT PRES GRAD
WL CAUSE A STRNG NWRLY FLOW DURG THE DAY. ETA X-SXNS ARE SHOWING
40-50KT OFF THE SFC IN THE WRN COUNTIES. THINK THERE IS A PTNL THIS
WL MIX DOWN. IN GRIDDS WL INDICATE G35 THERE. WHEN NEW MDLS COME IN
THERE WL STILL BE TIME TO GO UP TO A HIGH WIND WTCH (GT 40 KT IN AN
HR) FOR SUN IF NEEDED

ANOTHER CONCERN IS SN IN THE W. STNG NW FLOW...OPEN ERN GRT
LKS...CAA COULD LEAD TO SNSH THRUT THE DAY IN THOSE SAME WRN
COUNTIES. SHORT TERM FCSTR BLVS THAT SVRL INCHES ARE PSBL TNGT IN
THAT WRN AREA...HENCE IT BEHOOVES US TO ISSUE A WINT STRM WTCH...AND
ITS NOT EVEN APRIL FOOLS DAY.

FLDG WL CONTINUE TO BE A BIG CONCERN. WE HV ALREADY ISSUED A RVR FLD
WRNG FOR THE PTMC...MONOCACY...AND RAPPAHANNOCK FOR RISING WATERS ON
SUN AND MON.

ILL BE HONEST...BYND THE SUNDAY PD HAS ONLY RCVD A CURSORY GLANCE
FM ME. THE NEW MRF APPEARS STRANGELY FAMILIAR TO WHAT I WAS LOOK AT
EXCATLY ONE WK AGO - RDG MVS INTO THE ERN U.S. THRU WED..AND THEN
ANOTHER TROF MVS IN TO BRING ANOTHER PD OF WETNESS FOR THE END OF
THE WK...SO WE MIGHT BE GOING THRU THIS AGN NEXT WKND.

MARINE...SCA ALL WATERS. STRONG LINE OF SHRAS POSSIBLY TSRA WILL
SWEEP THROUGH THE WATERS BETWEEN 16-20Z WITH THE POTENTIAL FOR
STRONG WIND GUSTS GIVEN HIGH MOMENTUM AIR JUST OFF THE SFC.

HYDROLOGY...FLOODING STILL LOOKS LIKELY AS HVY RAINBAND SWEEPS THRU
THE AREA LATER TODAY. INCH PER HR RAINFALL RATES POSSIBLY WITH THIS
LINE WILL BE MORE THAN ENOUGH TO CAUSE SMALL STREAM FLOODING GIVEN
LOW FFG. MINOR RIVER FLOODING STILL EXPECTED AT SVRL POINTS ALG THE
POTOMAC/RAPPAHANNOCK RIVER BASINS. THREAT OF FLOODING LESSENS
SOMEWHAT AS YOU GO SOUTHWEST ESPECIALLY INVOF CHO.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH FOR DCZ001 FROM 11 PM FRIDAY TO 8 PM SATURDAY.
MD...FLOOD WATCH FOR MDZ002>007-009>011-013-014-016>018 FROM 11 PM
     FRIDAY TO 8 PM SATURDAY.
  ...WINTER STORM WATCH FOR MDZ002 FROM 8 PM SATURDAY TO 7 PM
     SUNDAY.
VA...FLOOD WATCH FOR VAZ021-025>031-036>042-050>057 FROM 11 PM
     FRIDAY TO 8 PM SATURDAY.
  ...WINTER STORM WATCH FOR VAZ021-025-026 FROM 8 PM SATURDAY TO 7
     PM SUNDAY.
WV...FLOOD WATCH FOR WVZ048>055 FROM 11 PM FRIDAY TO 8 PM SATURDAY.
  ...WINTER STORM WATCH FOR WVZ048-049-054-055 FROM 8 PM SATURDAY
     TO 7 PM SUNDAY.
MARINE...SMALL CRAFT ADVISORY.

&&

SHORT TERM/AVIATION...PELOQUIN
PREV DISCUSSION...ROSA/WOODY
Hazardous weather outlook, Apr 2, 10:30 AM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EST SAT APR 2 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-031000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1030 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF NORTHERN VIRGINIA AND
MARYLAND THROUGH THIS EVENING...MAINLY EAST OF THE BLUE RIDGE
MOUNTAINS. ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 TO 70 MPH AND LARGE HAIL. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

FLOODING WILL ALSO BE LIKELY ACROSS THE EASTERN PANHANDLE OF
WEST VIRGINIA...NORTHERN VIRGINIA AND MUCH OF MARYLAND TODAY AND
INTO TONIGHT. ONE TO TWO INCHES OF ADDITIONAL RAINS CAN BE EXPECTED
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. STREAMS AND CREEK BEDS ARE
LIKELY TO OVERFLOW THEIR BANKS IN THE AREAS WHERE THE HEAVIEST RAINS
ARE ANTICIPATED. IN ADDITION...MINOR RIVER FLOODING WILL LIKELY
MAINLY ON THE POTOMAC...MONOCACY...AND RAPPAHANNOCK RIVERS.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARINE AREA TODAY.

.DAYS TWO THROUGH SEVEN...

SUSTAINED WINDS OF 20 TO 20 MPH WITH HIGHER GUSTS ARE LIKELY OVER
MUCH OF THE AREA ON SUNDAY. A GALE WARNING MAY BE NEEDED OVER THE
COASTAL MARINE AREA ON SUNDAY.

MINOR RIVER FLOODING WILL LIKELY BE ONGOING AND EXPECTED TO LAST INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

LISTEMAA

In the hours before

Special weather statement, Apr 2, 9:31 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
931 AM EST SAT APR 2 2005

VAZ041-050-051-055-056-021500-
CULPEPER VA-FAUQUIER VA-ORANGE VA-SPOTSYLVANIA VA-STAFFORD VA-
931 AM EST SAT APR 2 2005

...STRONG THUNDERSTORMS MOVING INTO THE INTERSTATE 95 CORRIDOR...

AT 931 AM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES WEST OF LIGNUM TO PARKER...MOVING
NORTHEAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH. THE COMMUNITIES OF FREDERICKSBURG AND STAFFORD WILL
BE AFFECTED BY THESE STORMS THROUGH 1000 AM EST. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Apr 2, 9:57 AM EST, 1 hour 43 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
957 AM EST SAT APR 2 2005

VAZ042-052>054-021545-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-LOUDOUN VA-PRINCE
WILLIAM/MANASSAS/MANASSAS PARK VA-
957 AM EST SAT APR 2 2005

...STRONG THUNDERSTORMS MOVING INTO THE WESTERN WASHINGTON DC
SUBURBS...

AT 957 AM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF GREENWICH TO 4 MILES SOUTH
OF ADEN...MOVING NORTHEAST AT 55 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF ANNANDALE...
ARLINGTON...ASHBURN...BAILEYS CROSSROADS...BULL RUN...BURKE...
CENTREVILLE...CHANTILLY...COUNTRYSIDE...FAIRFAX...FALLS CHURCH...
HAYMARKET...HERNDON...MANASSAS...MERRIFIELD... RESTON...
SPRINGFIELD...TYSONS CORNER...VIENNA...WOLF TRAP... BALLSTON...
ARCOLA AND DULLES INTERNATIONAL AIRPORT WILL BE AFFECTED BY THESE
STORMS THROUGH 1045 AM EST. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 54 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 flood, 1 strong wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
April 2, 11:40 AM EST
Where
Howard County, Lisbon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -77.067

Trees and powerlines down

Flood, Southern Baltimore

When
April 2, 11:45 AM EST to 12:55 PM EST
Where
Southern Baltimore forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.867, -75.800

General flooding of side streets

Thunderstorm Wind, Montgomery

When
April 2, 6:55 PM EST to 7:00 PM EST
Where
Montgomery County, Rockville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -77.150

Powerlines downed

Flash Flood, Anne Arundel

When
April 2, 8:40 PM EST to 9:30 PM EST
Where
Anne Arundel County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
39.050, -76.600

Roads closed county wide

Flash Flood, Howard

When
April 2, 10:15 PM EST to 11:00 PM EST
Where
Howard County, Columbia
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -76.850

Road closed due to flooding

Strong Wind, Montgomery

When
April 3, 9:00 AM EST to 11:00 AM EST
Where
Montgomery forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER

Strong winds caused sporadic power outages in Montgomery county during the morning hours on April 3rd.

High Wind, Allegany

When
April 3, 12:20 PM EST to 1:40 PM EST
Where
Allegany forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT

Measured wind gust to 57 mph 1 mile east of Frostburg, in addition, a 59 mph wind gust was measured near Frostburg. Trees were also downed countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450466, 5450467, 5450468, 5450469, 5450470, 5450472, 5450471.